Texas, 2014Flash Flood and Damaging Winds in Texas, June 17, 2014
June 17, 2014 · NWS MAF · 3 events in 1 county or zone
Good moisture was present across the area, and there was intense heating which helped to increase the instability. Upper level disturbances moved over the area which helped to increase lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Good moisture was present across the area, and there was intense heating which helped to increase the instability. Upper level disturbances moved over the area which helped to increase lift. These conditions combined to produce flash flooding and severe wind gusts across the northwest Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 5:13 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 17, 5:13 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT Tue Jun 17 2014
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Thunderstorms will persist through the evening, and will include at
KHOB, KINK, KPEQ and KFST where chances are best. Probabilities are
too low to include the other TAF sites. Expect MVFR ceilings
to develop overnight, but how aggressively is not certain.
Therefore, will carry temporary ceilings at all area TAF sites.
More thunderstorms will be possible Wednesday afternoon, but will
leave out of the current TAFs since it will be late in the period.
&&
.PREV DISCUSSION... /ISSUED 253 PM CDT Tue Jun 17 2014/
DISCUSSION...
Generally southwesterly flow aloft expected through Thursday with
the surface trough expected across the extreme west Texas/eastern
New Mexico border. The westward position of the surface trough will
allow low level moisture to back all the way into the mountains
through the period. Intense heating along with an abundance of
shortwaves in the upper flow will spark widely scattered to
scattered thunderstorms across southeast New Mexico and west Texas
through Thursday. A few storms will become strong to severe given
a cape forecast of 1000-3000 j/kg. The best chance of severe
storms will be Wednesday afternoon and evening when 0 to 6
kilometer shear values are forecast to be in the 25 to 30 knot
range. Will continue to mention locally heavy rainfall in the
hazardous weather outlook due above normal precipitable water
values. High temperatures will cool to slightly below normal
values through Thursday due to expected abundant cloudiness and
uptick in areal coverage of storms.
More storms are expected Friday due to an upper level trough
stalling over the Trans Pecos and Big Bend area. The best chance
appears like it will be across the mountains and Big Bend closest
to the disturbance with help from topography and upslope flow.
This disturbance is forecast to meander across the Trans Pecos
and Big Bend Saturday and Sunday so will keep a slight chance of
thunderstorms in those regions.
Beyond Sunday the GFS model weakens and moves the disturbance
east of the area while the ECMWF model keeps the disturbance
over west Texas and expands its precipitation shield. For
now will confine mention of precipitation to the Davis Mountains
and Marfa Plateau in upslope flow and continue to monitor.
For Temperatures next Sunday through Tuesday went with a split
between the warmer GFS and ECMWF given the uncertainty.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 69 93 69 90 / 30 30 30 30
BIG SPRING TX 71 91 70 90 / 20 30 30 30
CARLSBAD NM 70 96 67 95 / 20 30 20 20
DRYDEN TX 74 98 72 93 / 20 30 20 30
FORT STOCKTON TX 72 97 70 90 / 20 40 20 40
GUADALUPE PASS TX 70 92 68 89 / 20 30 20 30
HOBBS NM 67 93 66 90 / 30 30 20 30
MARFA TX 61 88 60 83 / 30 40 30 40
MIDLAND INTL AIRPORT TX 72 92 71 89 / 20 30 30 30
ODESSA TX 71 91 71 90 / 20 30 30 30
WINK TX 74 97 73 95 / 20 30 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 17, 12:20 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT TUE JUN 17 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT TUE JUN 17 2014 /1220 PM MDT TUE JUN 17 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND
EVENING. THE BEST CHANCES WILL BE ACROSS THE BIG BEND AND DAVIS
MOUNTAINS NORTHWARD ACROSS THE UPPER TRANS PECOS AND WESTERN
PERMIAN BASIN. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE
WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER
SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY
ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS WEDNESDAY THROUGH FRIDAY. A FEW STORMS WILL BE
STRONG TO POSSIBLY SEVERE WITH LARGE HAIL...DAMAGING WINDS...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL POSSIBLE. THE
STRONGEST STORMS ARE EXPECTED TO BE ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 17, 3:22 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE JUN 17 2014
TXZ080-172215-
MARFA PLATEAU-
422 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 27 MILES SOUTHWEST OF MARFA AT 421
PM CDT...MOVING EAST AT 10 MPH. THIS STORM COULD AFFECT PORTIONS OF
HIGHWAY 67...10 TO 20 MILES SOUTH OF MARFA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO GUSTY WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3022 10409 2992 10406 2996 10448 3016 10450
TIME...MOT...LOC 2121Z 265DEG 9KT 3005 10436
Special weather statement, Jun 17, 4:45 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT TUE JUN 17 2014
TXZ058-075-172345-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
545 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL 645 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF COYANOSA AT
544 PM CDT...MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO GUSTY WINDS OVER 50 MPH WINDS...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.
&&
LAT...LON 3138 10327 3136 10315 3136 10307 3137 10305
3137 10302 3122 10300 3105 10302 3089 10336
3110 10353
TIME...MOT...LOC 2244Z 215DEG 8KT 3107 10327Special weather statement, Jun 17, 5:04 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT TUE JUN 17 2014
TXZ081-172345-
BIG BEND AREA-
604 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER COUNTY UNTIL 645 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER
COUNTY AT 604 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM IS
LOCATED 23 MILES EAST OF PERSIMMON GAP. WINDS UP TO 55 MPH AND HAIL
UP TO THE SIZE OF NICKELS IS POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2981 10299 2988 10275 2970 10269 2969 10269
2967 10269 2963 10273 2960 10273 2959 10276
2957 10276 2956 10277 2955 10277 2952 10280
2951 10284
TIME...MOT...LOC 2304Z 159DEG 15KT 2963 10278Special weather statement, Jun 17, 5:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT TUE JUN 17 2014
TXZ058>060-067-075-180030-
LOVING-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
635 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTHWESTERN PECOS...SOUTHEASTERN LOVING...
SOUTHWESTERN WINKLER AND WARD COUNTIES UNTIL 730 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF PYOTE AT 635
PM CDT...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKLE SIZE HAIL AND STRONG WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3185 10353 3182 10294 3150 10292 3128 10310
3128 10342
TIME...MOT...LOC 2335Z 179DEG 13KT 3137 10325Special weather statement, Jun 17, 5:51 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT TUE JUN 17 2014
TXZ081-180030-
BIG BEND AREA-
651 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 730 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 13 MILES EAST OF PERSIMMON
GAP AT 651 PM CDT...MOVING WEST AT 10 MPH. THIS STORM WILL AFFECT
FM 2627.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2958 10319 2980 10315 2974 10281 2955 10287
TIME...MOT...LOC 2351Z 098DEG 9KT 2966 10296
Special weather statement, Jun 17, 6:11 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT TUE JUN 17 2014
NMZ029-033-034-TXZ045-046-050-051-180115-
DAWSON-GAINES-MARTIN-ANDREWS-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
CENTRAL LEA COUNTY-
711 PM CDT TUE JUN 17 2014
...STRONG THUNDERSTORMS ACROSS GAINES AND ANDREWS COUNTY THROUGH 810
PM CDT...
THESE STORMS ARE MOVING TO THE NORTH AT AROUND 15 MPH AND MAY
PRODUCE NICKEL HAIL AND WINDS UP TO 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3317 10305 3296 10306 3297 10207 3294 10196
3249 10218 3217 10263 3209 10294 3220 10306
3252 10320 3318 10315
TIME...MOT...LOC 0009Z 200DEG 8KT 3281 10265Thunderstorm Wind, Gaines
- When
- June 17, 6:25 PM CST to 6:26 PM CST
- Where
- Gaines County, 1 mi SW of Seagraves
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 32.920, -102.562
A thunderstorm moved across Gaines County and produced a 62 mph wind gust near Seagraves. No damage was reported.
Thunderstorm Wind, Gaines
- When
- June 17, 7:03 PM CST to 7:04 PM CST
- Where
- Gaines County, 8.97 mi S of Seminole
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.591, -102.636
A thunderstorm moved across Gaines County and produced wind damage near Seminole. An 18 wheeler was blown over on US Highway 385 nine miles south of Seminole. The cost of damage is a very rough estimate.
Flash Flood, Gaines
- When
- June 17, 7:30 PM CST to 8:10 PM CST
- Where
- Gaines County, 9 mi S of Seminole to 8.99 mi S of Seminole
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -102.650
Heavy rain moved across Gaines County and produced flash flooding south of Seminole. One to one and a half feet of water was reported to be running over Highway 385. No damage was reported so the cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524874, 524875, 524873.